ALBANY, NY -- The outbreak stemming from tainted steroid shots out of Massachusetts makes its way to the Capital Region. An Albany woman says she's one of thousands of people who may have received a shot from a tainted batch.
Last Christmas Justine Caldes was at her daughter's house hanging wreaths, when she fell "down three concrete steps and hit the patio," she explained.
She broke her back, and after receiving several treatments, she says she received a steroid shot from Northeast Orthopaedic last month to help relieve her back pain.
Paul Harding with Martin, Harding and Mazzotti law firm said, "Justine received a steroid shot that may have been compromised."
"I don't know if what I have is a fungus, it's scary," said Caldes.
The letter from Northeast Orthopaedic states that Caldes could be at risk for a joint infection because her medicine was tainted at the New England Compounding facility. However, the letter also adds she is not at risk for fungal meningitis.
Caldes isn't the only one in the area to receive the letter. Harding said, "We've spoken to others who have received the letter, they are outraged."
Harding said they have heard from seven families. Now the law firm is looking to investigate the case and evaluate evidence patients bring forward to determine whether they will file a lawsuit.
Ron Gray received a similar letter from Albany and Saratoga Pain Management. He received three shots for his neck and shoulder pain. The letter he received started the drug he was injected with has not been tied to cases of fungal meningitis, yet. It goes on to list symptoms to monitor for in the coming weeks.
Treatment centers that did receive products from New England Compounding Center have reached out to patients through letters.
The Department of Health in New York is also alerting those centers to remove all products received from NECC.